California, 2005

Tornado in California, February 26, 2005

February 26, 2005 · NWS SGX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 26, 1:00 PM PST, 2 hours earlier.

Area forecast discussion, Feb 26, 1:00 PM PST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PST SAT FEB 26 2005

.SYNOPSIS...AREAS OF CLOUDS AND FOG WILL CONTINUE WEST OF THE
MOUNTAINS DURING THE NIGHTS AND MORNINGS THROUGH MONDAY. RESIDUAL
MOISTURE AND INSTABILITY WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON...AND
POSSIBLY SUNDAY AFTERNOON AS WELL. BUILDING HIGH PRESSURE WILL BRING
AN EXTENDED PERIOD OF DRY AND WARMER WEATHER BY THE MIDDLE OF NEXT
WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...SUNSHINE HAS BEEN IN SHORT SUPPLY TODAY WITH A DEEP
MOIST LAYER IN PLACE W OF THE MTNS. ACCORDING TO PIREPS...TOPS ARE
NOW NEAR 6K FT. KSOX DOPPLER RADAR HAS LIMITED POWER AND MAY NOT BE
SHOWING ALL THE LIGHT SHOWERS IT USUALLY WOULD. VISIBLE SATELLITE
IMAGERY INDICATES SOME SHOWERS COULD BE DEVELOPING FROM THE SAN
BERNARDINO MTNS...SE INTO THE DESERTS...OTHERWISE NO RAIN INDICATED
IN ALERT GAGES.

MODELS SHOW WEAK RIDGING DEVELOPING OVERNIGHT. BASED ON THE MESO
SCALE MODELS THIS RIDGING DOES LOWER THE MARINE LAYER A BIT SUN AND
MON BUT DOES LITTLE TO DIMINISH THE AMOUNT OF MOISTURE IN THE
BOUNDARY LAYER. SO LOTS OF CLOUDS ARE LIKELY TO DEVELOP AGAIN SUN IF
SKIES MANAGE TO CLEAR FOR A TIME. LITTLE SYNOPTIC SCALE SUBSIDENCE
OF ANY CONSEQUENCE IS LIKELY UNTIL WED...BECAUSE A LARGE TROUGH IS
EXPECTED TO MOVE THROUGH N CA MON...FOLLOWED BY A WEAKER SYSTEM TUE.
EXPECT LIMITED SUNSHINE W OF THE MTNS UNTIL THESE SYSTEMS PASS. A
FEW SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON...AND TO A LESSER EXTENT SUN AFTERNOON...ESPECIALLY IN THE
MTNS AND DESERTS.

ALL MODELS ARE TRENDING TOWARD A DRIER SOLUTION FOR MON AND TUE...
DESPITE THE DEEP MOIST LAYER. WE WILL CONTINUE A SLIGHT CHANCE FOR
MON IN NORTHERN AREAS...OTHERWISE CONVECTION WILL BRING THE BEST
CHANCE OF PRECIPITATION IN THE MTNS AND ADJACENT DESERT FOOTHILLS.

LAKE HODGES CONTINUES TO SPILL AND A FLOOD ADVISORY REMAINS IN
EFFECT FOR THE SAN DIEGUITO RIVER BELOW THE DAM.

.LONG TERM...WE HAVE DECENT AGREEMENT FROM MOST MEDIUM RANGE
SOLUTIONS REGARDING THE SECOND HALF OF NEXT WEEK. IT LOOKS LIKE A
HIGH PROBABILITY OF STRONG RIDGING ALOFT AND WEAK OFFSHORE FLOW AT
THE SURFACE OVER SOCAL. THIS SHOULD RESULT IN SOME LONG OVERDUE NEAR
PERFECT WEATHER FOR THE SECOND HALF OF NEXT WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD ADVISORY FOR THE SAN DIEGUITO RIVER BELOW HODGES DAM...SEE
LAXFLSSGX.

&&

JAD
Hazardous weather outlook, Feb 26, 4:00 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT FEB 26 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-271400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT FEB 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT.

...FLOOD ADVISORY REMAINS IN EFFECT THE SAN DIEGUITO RIVER BELOW
HODGES DAM...

A FLOOD ADVISORY REMAINS IN EFFECT FOR THE SAN DIEGUITO RIVER BELOW
LAKE HODGES UNTIL THE RATE OF SPILL SIGNIFICANTLY DECREASES...AND IS
COMPLETELY CONTAINED WITHIN THE RIVER CHANNEL. PEOPLE IN THE FLOOD
PLAIN OF THE LOWER SAN DIEGUITO RIVER SHOULD KEEP A CLOSE WATCH ON
WATER LEVELS AND BE PREPARED TO MOVE TO HIGHER GROUND IF WATER LEVEL
RISE. DO NOT CROSS FLOODED AREAS OR GO AROUND BARRICADES.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

A SMALL CHANCE OF RAIN IS IN THE FORECAST LATE SUNDAY THROUGH MONDAY
NIGHT. OTHERWISE...NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED.

MM

The radar

The Santa Ana Mts radar (KSOX), 34 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Riverside

When
February 26, 3:00 PM PST to 3:05 PM PST
Where
Riverside County, Lake Elsinore
Rating
F0
Path length
2 mi
Path width
15 yd
Reported by
GENERAL PUBLIC
Coordinates
33.700, -117.300

Many people witnessed a tornado near Nichols Rd in northeastern Lake Elsinore. A photograph of the event clearly shows this to be a landspout. The landspout lasted 5 minutes and developed under a line of cumulus clouds in the Elsinore Convergence Zone. The landspout did not hit any structures and there were no reports of injuries.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyThe tornado archive for California, 2005Warnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441691.